Many testicular cancer survivors experience hearing loss after cisplatin-based chemotherapy, according to researchers at Indiana University, who found that increasing doses of cisplatin were associated with increased hearing loss.
The researchers, led by Lois B. Travis, MD, ScD, the Lawrence D. Einhorn Professor of Cancer Research at the IU School of Medicine and a researcher at the Indiana University Melvin and Bren Simon Cancer Center, studied for the first time the cumulative effects of cisplatin-based chemotherapy on hearing levels in testicular cancer survivors through comprehensive audiometry measurements. They found that increased doses of cisplatin were associated with increased hearing loss at most of the tested frequencies, involving 4, 6, 8, 10, and 12 kHz. An article on the research study was published online in the June 27 edition of the Journal of Clinical Oncology.
“In addition to hearing loss, about 40% of patients also experienced tinnitus (ringing-in-the-ears), which was significantly correlated with reduced hearing,” said Dr Travis.
Although this study was conducted in patients with testicular cancer, the authors point out that the general conclusions are likely applicable to patients with other types of adult-onset cancers that are commonly treated with cisplatin. They indicate that it will be important to follow patients given cisplatin-based chemotherapy long-term to better understand the extent to which the natural aging process may further add to hearing deficits, as it does in the general population.
Dr Travis noted that the study results show the importance of comprehensive hearing assessments, both before and after treatments. “Our findings suggest that healthcare providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing.”
Co-first author Robert Frisina, PhD, who designed the auditory portion of the study, added that the IU researchers were the first to show definitively that in a significant number of the cancer survivors, they have hearing loss above and beyond age-related hearing loss. Frisina noted that study participants ranged in age from their 20s to 60s.
Platinum-based cisplatin is one of the most commonly used drugs in medical oncology, which unfortunately is ototoxic, or toxic to the inner ear. Despite its use for more than 40 years, knowledge about the effects of cumulative cisplatin dose on hearing loss in survivors of adult-onset cancer has been limited.
The IU researchers found that every 100 mg/m2 increase in cumulative dose of cisplatin resulted in a 3.2 dB impairment in hearing. The researchers also found high blood pressure was significantly related to hearing loss in these patients, even when cisplatin dose was taken into account. Thus, they emphasized the importance of high blood pressure control.
Because alterations to the successful testicular cancer regimens are unlikely for patients with advanced disease, the researchers point out that their results underscore the importance of ongoing research aimed at the identification of genetic variants associated with cisplatin-related ototoxicity. They report that their ultimate goal is to use the genetic results to develop effective agents that will protect the ear during the administration of cisplatin. For patients treated with cisplatin-based regimens for other types of cancer, it might also influence physicians to offer an alternative to those patients found to be genetically susceptible to the ototoxic effects of cisplatin after carefully weighing the risks and benefits of alternative treatments.
According to IU, Lawrence Einhorn, MD, Indiana University Distinguished Professor, Livestrong Foundation Professor of Oncology at the IU School of Medicine, and a physician scientist at the IU Simon Cancer Center, also was an author of the study. In 1974, Dr. Einhorn tested cisplatin with two additional drugs that were effective in killing testis cancer cells. The combination became the cure for this once deadly disease. The results of this 3-drug regimen were stunning, with tumors dissolving within days of initiation of therapy. Subsequent clinical research directed by Dr Einhorn minimized the extremely toxic side effects of treatment; shortened the therapy duration from 2 years to 9-12 weeks; and established a model for a curable tumor, which has served as a research roadmap for generations of oncologists.
For this study of cisplatin-related hearing loss, which was also covered by Sanjay Gupta, MD, in his “The Gupta Guide” column, the researchers studied 488 men enrolled in the Platinum Study, which is open at the IU Simon Cancer Center and 7 other cancer centers in the United States and Canada. The aim of the study is to gain new information that can benefit future testicular cancer patients and other patients treated with cisplatin-based chemotherapy.
Source: Indiana University; Sanjay Gupta, MD